April 21st 2015
The inquest has opened in Shrewsbury into the death of a 21-year-old student who died earlier this month after taking diet pills she purchased online. The tragic case highlights the dangers of buying and taking unlicensed medicines – a practice which is becoming increasingly common.
Police are investigating where student Eloise Parry – known as Ella – bought the pills, which contained the highly toxic substance DNP (Dinitrophenol). They can be obtained on a number of websites for around £70 for 100 capsules containing 200mg of the substance.
Eloise’s mother told West Mercia Police that she “burned up from the inside” after accidentally taking a lethal dose. She began feeling unwell and drove herself to the Royal Shrewsbury Hospital. A toxicity test showed that she had taken the substance, to which there is no known antidote. Her metabolism soared and she overheated before dying three hours later.
In her statement, Fiona Parry recalls: “She had taken even more of these ‘slimming tablets’ than recommended on the pack and had no idea just how dangerous they really were. How many of us have ever thought "If one tablet works, surely it won't hurt to take one or two more?"
Mrs Parry continued: “As Ella deteriorated, the staff in A&E did all they could to stabilise her.
As the drug kicked in and started to make her metabolism soar, they attempted to cool her down, but they were fighting an uphill battle. She was literally burning up from within. When she stopped breathing, they put her on a ventilator and carried on fighting to save her.
When her heart stopped they couldn't revive her.”
Mrs Parry stressed that her daughter had not intended to take her own life. “DNP is not a miracle slimming pill. It is a deadly toxin. It is similar to TNT (the explosive) in structure. DNP causes your metabolism to run at an explosive level, with potentially fatal consequences.”
Eloise was in the middle of a BA (Honours) Families and Childcare Studies degree at Glyndwr University when she died, and the university has paid tribute to her as an enthusiastic, popular and highly promising student. She also worked as a volunteer for West Mercia Women's Aid and the YMCA.
Chief Inspector Jennifer Mattinson of West Mercia Police said: “We are undoubtedly concerned over the origin and sale of these pills and are working with partner agencies to establish where they were bought from and how they were advertised. The coroner's report will establish the exact cause of Eloise's death but we urge the public to be incredibly careful when purchasing medicine or supplements over the internet.”
She continued: “Substances from unregistered websites could put your health at risk as they could be extremely harmful, out-of-date or fake An investigation is being carried out to find out where Eloise bought the pills and we ask anyone with any information that could help us to call 101.”
More about DNP
– DNP is sold principally over the internet under a number of different names as a weight loss aid to dieters and bodybuilders.
– It is thought to dramatically boost metabolism.
– It was launched as a slimming aid in the US in the 1930s but banned in 1938 owing to its severe side effects.
– Symptoms of acute poisoning include nausea, vomiting, restlessness, flushed skin, sweating, dizziness, headaches, rapid respiration and irregular heart-beat, possibly leading to coma and death.
The inquest has adjourned until 2 July by Shropshire coroner John Ellery.
The photograph of Eloise on our home page is supplied courtesy of the Parry family.